Halton Regional Police Service
In This Section
Increase Font Normal Font Decrease Font Follow us on Twitter Like us on Facebook View our videos on YouTube

Media Release

Release Date: May 21st, 2020 - 3:57pm

Originator: D/Sergeant, Paul Foley, Regional Investigative Services, 905-825-4777 ext. 4729

Contact: D/Sergeant, Paul Foley, Regional Investigative Services, 905-825-4777 ext. 4729

Location: Halton Region


RECENT SURGE IN OVERDOSES

Since May 18, 2020, the Halton Regional Police Service has attended six overdoses in the Region. One overdose occurred in Milton, one in Halton Hills, two in Burlington, and two took place in Oakville.

One of these overdoses, tragically, was fatal.

Of note, is that half of the six overdoses involved cocaine suspected to be cut with fentanyl. Fentanyl is around 20 to 40 times more toxic than heroin and 50 to 100 times more toxic than morphine, which makes the risk of accidental overdose higher. When fentanyl is combined with other opioids (like heroin, morphine, methadone or codeine), alcohol, benzodiazepines, cocaine, or methamphetamines, it can further increase the risk of accidental overdose.

If you use drugs, or have a friend or family member who uses drugs, these tips may help save a life in the event of an overdose:

Know the signs. An overdose is a medical emergency. Know the signs of an overdose and call 9-1-1 right away:

  • difficulty walking, talking, or staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • inability to wake up, even when shaken or shouted at

Don't run. Call 9-1-1. Our frontline officers, and other first responders in Halton, carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency.

Carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at:

  • Halton Region Harm Reduction Services (Exchange Works)
  • Halton Region Sexual Health clinics
  • Most pharmacies in Halton

Never use alone. Don't use drugs alone, and don't let those around you use alone either. If you overdose when you are alone, there will be no one there to help you. If you are using with someone else, don't use at the same time.

Go slow. The quality of street drugs is unpredictable. Any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal. Know your tolerance and always use a small amount of a drug first to check the strength.